Nebraska, 2024

Damaging Winds in Nebraska, April 6, 2024

April 6, 2024 · NWS LBF · 11 events in 4 counties and zones

An upper level low, approaching from the central Rockies, combined with a surface low and warm front, producing an east to west oriented line of severe thunderstorms during the afternoon hours of April 6th. Thunderstorm wind gusts up to 75 MPH were reported over southeastern Custer County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LBF wrote it up.

An upper level low, approaching from the central Rockies, combined with a surface low and warm front, producing an east to west oriented line of severe thunderstorms during the afternoon hours of April 6th. Thunderstorm wind gusts up to 75 MPH were reported over southeastern Custer County. Other reports of wind gusts around 60 MPH were reported in Custer, Logan and Lincoln Counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at Apr 6, 11:59 AM CST, 1 hour 50 minutes earlier. Its key messages:

  • *Strong winds continue today through Sunday with High Wind Warning *Thunderstorms this afternoon and evening, some may be strong to severe *Snow potential tonight into Sunday morning for western Nebraska into the northern Sandhills
Area forecast discussion, Apr 6, 11:59 AM CST, 1 hour 50 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
1259 PM CDT Sat Apr 6 2024

.KEY MESSAGES...

*Strong winds continue today through Sunday with High Wind Warning

*Thunderstorms this afternoon and evening, some may be strong to
 severe

*Snow potential tonight into Sunday morning for western Nebraska
 into the northern Sandhills

&&

.SHORT TERM /THROUGH SUNDAY NIGHT/...
Issued at 410 AM CDT Sat Apr 6 2024

There continues to be a multitude of concerns in the
short term forecast, strong winds today through Sunday, severe
thunderstorms potential this afternoon and evening, then the
changeover to snow tonight for portions of western Nebraska and the
northwest Sandhills.

SFC low deepens as it treks out of the Rockies into western
Nebraska. As it deepens pressure gradient tightens with strongest
winds on the back side of the low as winds shift from the southeast
to the west northwest late Saturday into Sunday. Wind gust up to 65
mph will be possible through Sunday. Forecast soundings have all
been in good consensus of mixing levels to around the 800 to 700 mb
level, where wind gust around 40 to 50 kts could easily be
translated down to the sfc. One thing to note is the possibility
that we could see a sting jet type of scenario with a narrow
corridor of very strong wind gust of greater than 65 mph on the wrap
around, back side of the sfc low, across our southern forecast area.
Did also introduce the mention of patchy blowing snow into the
forecast as the strong winds will likely kick up some blowing dust,
with the greatest potential before the wetting rains.

A closed 500 mb low will situate itself over the western and central
Nebraska Saturday afternoon into the evening, with an occluded
front across portions of the southern Sandhills into central
Nebraska, which is where the focus for potential thunderstorms
to develop will be. This setup favors more of a low topped storm
mode as moisture will be limited but should be sufficient in
the lowest levels and CAPE values will generally be around 200
to 500 J/kg in the 0-3 km. There is the potential that the
thunderstorms could develop into more of a linear mode as
several CAMs continue to show with the past few runs. Models
also continue to hint at a two part potential for precipitation,
with the first being the strong to severe thunderstorm
potential and the second "wave" of precipitation being more
generally rain showers with the potential of an embedded
thunderstorm. The main threat with the strong to severe
thunderstorms will be hail and strong winds, although winds will
already be gusty around 60 mph, could see stronger winds within
thunderstorms, an isolated tornado can also not be ruled out.

As for the snow potential, temperatures continue to trend cooler as
there continues to be a slight southerly shift to the track of the
systems, bringing in a little cooler air. Did adjust temperatures a
couple degrees cooler, which in general wouldn't be significant,
however western and north central Nebraska are right on the cusp of
freezing temperatures, leading to either a longer changeover to all
snow or the possibility of temperatures being slightly warmer and no
seeing the changeover to snow, making this a challenging
forecast. As a slight shift in track will bring in the cooler
temperatures longer and expand across the western portion of
the forecast area, and could see the potential snowfall to
increase from less than an inch to several quick inches of wet
snow. Probabilistic forecast have increased to a 40 to 50
percent chance or greater in seeing the potential for the
changeover of snowfall as far south as Lake Mac, thus it bears
watching in future forecast as the expansion of rain/snow mix to
all snow may need to be extended further southward. Another
impact should snowfall totals increase, would be the strong
northwesterly winds in combination with snowfall, giving the
potential for blowing snow impacts and reduced visibilities, so
this will need to be monitored closely.

&&

.LONG TERM /MONDAY THROUGH FRIDAY/...
Issued at 410 AM CDT Sat Apr 6 2024

As the upper level low moves northeast the High Plains
will see more zonal flow to start off the beginning of the week and
temperatures gradually warm into the 60s. Another closed upper level
low drops across the southwest CONUS pushing a disturbance across
the region on Wednesday evening, with the potential for
precipitation chances Wednesday night into Thursday. Then an upper
level ridge builds in from the west towards the end of the week,
helping to push temperatures into the 70s by Friday.

&&

.AVIATION /18Z TAFS THROUGH 18Z SUNDAY/...
Issued at 1237 PM CDT Sat Apr 6 2024

Wind and thunderstorms will be a concern this afternoon into
this evening. Strong, gusty south to southeast winds will
continue through the early evening. Winds shift to the west to
northwest across southwest Nebraska this evening as a surface
low slowly tracks northeast across western and north central
Nebraska. Later tonight, showers and MVFR and local IFR ceilings
are expected. These conditions will persist into Sunday morning.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
High Wind Warning until 10 PM CDT this evening for NEZ007-010-
028-029.
High Wind Warning from 5 PM CDT /4 PM MDT/ this afternoon to 7
PM CDT /6 PM MDT/ Sunday for NEZ022-035>038-056>059-069>071.

&&

SHORT TERM...Gomez
LONG TERM...Gomez
AVIATION...Taylor
Hazardous weather outlook, Apr 6, 11:12 AM CST, 2 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
1212 PM CDT Sat Apr 6 2024

NEZ004>010-022>029-035>038-056>059-069>071-094-071715-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-Grant-
Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-Logan-
Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
1212 PM CDT Sat Apr 6 2024 /1112 AM MDT Sat Apr 6 2024/

This Hazardous Weather Outlook is for portions of western and north
central Nebraska.

.DAY ONE...Tonight.

Thunderstorms will develop this afternoon into this evening across
central and western Nebraska. Isolated wind damage and large hail
are the main threats. In addition, an isolated tornado or two cannot
be ruled out, particularly across Lincoln into Custer counties.

Outside of any thunderstorms, very strong southeasterly winds will
develop east of Highway 183 this afternoon. By this evening strong
winds with gusts to 60 mph will shift to west to northwesterly and
spread to central and western Nebraska mainly along and south of
Highway 2. Some of the strongest winds with gusts to 70 mph will be
across southwest Nebraska this evening into early Sunday. There is
potential for damage to trees and power lines. Power outages are
possible. Driving will be very difficult especially for high profile
vehicles.

Snow is possible from the western sandhills into the panhandle
tonight into Sunday morning. Potential accumulations and impacts are
uncertain due to an expected tight gradient to accumulations.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Strong west to northwest winds will continue Sunday morning across
southwest Nebraska then diminish in the afternoon.

Snow is possible from the western sandhills into the panhandle
Sunday morning. Potential accumulations and impacts are uncertain
due to an expected tight gradient to accumulations.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon into early this
evening.

Taylor

In the hours before

Special weather statement, Apr 6, 12:55 PM CST, 54 minutes before
Special Weather Statement
National Weather Service North Platte NE
1255 PM MDT Sat Apr 6 2024

NEZ057-058-061930-
Perkins NE-Keith NE-
1255 PM MDT Sat Apr 6 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN PERKINS AND
SOUTHEASTERN KEITH COUNTIES THROUGH 130 PM MDT...

At 1254 PM MDT, Doppler radar was tracking a strong thunderstorm near
Elsie, or 19 miles east of Grant, moving northwest at 50 mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Ogallala, Elsie, Keystone, Roscoe, Kingsley Dam, Grainton, and
Broganville.

This includes the following highways...
 Highway 61 between mile markers 82 and 96.
 Interstate 80 in Nebraska between mile markers 123 and 144.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4095 10126 4082 10125 4078 10137 4115 10185
      4127 10150
TIME...MOT...LOC 1854Z 148DEG 41KT 4089 10136

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

Brown
Local storm report, Apr 6, 1:04 PM CST, 45 minutes before
Preliminary Local Storm Report
National Weather Service North Platte NE
204 PM CDT Sat Apr 6 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1204 PM     Non-Tstm Wnd Gst 4 SSE Bartlett          41.83N 98.52W
04/06/2024  M62 MPH          Wheeler            NE   Public

&&

The radar

The North Platte radar (KLNX), 91 km away, was scanning. The volume nearest the first event began at 19:49 UTC.

Open the radar archive at this moment

Event by event

11 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Lincoln

When
April 6, 1:49 PM CST
Where
Lincoln County, 2.5 mi WNW of (Lbf)bird Fld North
Measured
54 kt (62 mph) measured gust
Reported by
ASOS
Coordinates
41.150, -100.720

Thunderstorm Wind, Custer

When
April 6, 2:31 PM CST
Where
Custer County, 8.1 mi SW of Callaway
Measured
51 kt (59 mph) measured gust
Reported by
COOP Observer
Coordinates
41.210, -100.030

Thunderstorm Wind, Custer

When
April 6, 2:40 PM CST
Where
Custer County, 8.1 mi SW of Callaway
Measured
56 kt (64 mph) measured gust
Reported by
COOP Observer
Coordinates
41.210, -100.030

Thunderstorm Wind, Logan

When
April 6, 3:00 PM CST
Where
Logan County, 14.28 mi NW of Stapleton
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
41.630, -100.710

Public reported wind gusts of 60 MPH along with dime sized hail at this location.

Thunderstorm Wind, Custer

When
April 6, 3:05 PM CST
Where
Custer County, 3.74 mi WSW of Ansley
Measured
61 kt (70 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
41.250, -99.440

Thunderstorm wind gusts, estimated at near 70 MPH led to roof damage with some shingles lifted and blown away. Report was from social media.

Thunderstorm Wind, Custer

When
April 6, 3:12 PM CST
Where
Custer County, 5.55 mi S of Anselmo
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
41.540, -99.880

Thunderstorm Wind, Keith

When
April 6, 2:15 PM MST
Where
Keith County, 4.65 mi ENE of Brule
Measured
61 kt (70 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
41.130, -101.820

Thunderstorm wind gusts, estimated at 70 MPH, uprooted a 1 foot diameter tree at this location. Report was from social media.

Thunderstorm Wind, Custer

When
April 6, 3:17 PM CST
Where
Custer County, 2.19 mi ESE of Mason City
Measured
65 kt (75 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.220, -99.260

Trained spotter estimated 75 MPH wind gust at this location. No damage reported.

Thunderstorm Wind, Custer

When
April 6, 3:17 PM CST
Where
Custer County, 0.86 mi NE of Broken Bow
Measured
52 kt (60 mph) measured gust
Reported by
ASOS
Coordinates
41.410, -99.640

Thunderstorm Wind, Custer

When
April 6, 3:31 PM CST
Where
Custer County, 12.24 mi SW of Callaway
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
41.170, -100.090

Thunderstorm Wind, Custer

When
April 6, 3:35 PM CST
Where
Custer County, 2.81 mi N of Westerville
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
41.440, -99.390

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2024Every state in 2024This day in weather historyWarnings in Nebraska, April 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1167929, 1167930, 1167931, 1167938, 1167939, 1167936, 1167941, 1167934, 1167935, 1167940, 1167937.